Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Kansas City, MO

April 15, 1998Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 1998, 12:01 AM CDT for Gentry County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 15, 1998, 12:01 AM CDT (05:01 UTC)
Expired
Apr 15, 1998, 12:30 AM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gentry County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS1 KMCI 150502 RRA
SVRMCI
MOC075-150530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1201 AM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
     GENTRY COUNTY IN MISSOURI

* UNTIL 1230 AM CDT

* SOME LOCATIONS AFFECTED
     4 MILES NORTH OF FORD CITY AT 1205 AM CDT
     OVER DARLINGTON AT 1210 AM CDT
     3 MILES SOUTH OF ALBANY AT 1220 AM CDT
     4 MILES SOUTHEAST OF ALBANY AT 1225 AM CDT

* AT 1201 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF STANBERRY...MOVING EAST AT 30
  MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE 
AND DAMAGING WINDS UP TO 70 MPH.

LAT...LON 4009 9424 4007 9455 4035 9461 4039 9425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT TUE APR 14 1998

CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT
INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE
DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS.

FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER
THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN
ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF
ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY
REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H.

MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE.

.EAX...
MO...NONE
KS...NONE

JHV

In the hours before

Local storm report, Apr 14, 9:52 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B.
Local storm report, Apr 14, 10:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    PICKERING                 MO    .75 INCH HAIL
04/14/98   NODAWAY
Local storm report, Apr 14, 11:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    PICKERING                 MO    .75 INCH HAIL
04/14/98   NODAWAY
Local storm report, Apr 14, 11:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 PM    OSAWATOMIE                KS    70 MPH TSTM GUST
04/14/98   MIAMI
Local storm report, Apr 14, 11:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 PM    OSAWATOMIE                KS    70 MPH TSTM GUST
04/14/98   MIAMI
Local storm report, Apr 14, 11:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    LA CYGNE                  KS    1.75 INCH HAIL
04/14/98   LINN

1130 PM    3 N MERWIN                MO    1.75 INCH HAIL
04/14/98   BATES

1130 PM    DREXEL                    MO    1.75 INCH HAIL
04/14/98   CASS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Apr 14, 8:23 PM CDTSevere Thunderstorm WarningEAXAndrew32 min
Apr 14, 8:25 PM CDTFlash Flood WarningEAXAndrew, Holt3 hr
Apr 14, 8:29 PM CDTTornado WarningEAXAndrew31 min
Apr 14, 8:58 PM CDTTornado WarningEAXDeKalb22 min
Apr 14, 9:06 PM CDTSevere Thunderstorm WarningEAXBuchanan29 min
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb30 min
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 14, 9:50 PM CDTFlash Flood WarningEAXDeKalb3 hr
Apr 14, 10:12 PM CDTTornado WarningEAXCass, Henry, Johnson48 min
Apr 14, 10:35 PM CDTTornado WarningEAXNodaway30 min
Apr 14, 11:02 PM CDTSevere Thunderstorm WarningEAXPettis28 min
Apr 14, 11:26 PM CDTTornado WarningEAXBates, Cass29 min
Apr 14, 11:53 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson47 min
Apr 15, 3:44 AM CDTSevere Thunderstorm WarningEAXBates51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.